New York, 2023

Damaging Winds in New York, September 7, 2023

September 7, 2023 · NWS OKX · 6 events in 1 county or zone

A line of severe thunderstorms developed to the west of the area along a surface trough in an unstable environment characterized by SBCAPE values of 2500 to 2500 J/kg. These thunderstorms produced damaging wind gusts across southeast NY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A line of severe thunderstorms developed to the west of the area along a surface trough in an unstable environment characterized by SBCAPE values of 2500 to 2500 J/kg. These thunderstorms produced damaging wind gusts across southeast NY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 7, 6:06 PM EST, 8 minutes earlier.

Area forecast discussion, Sep 7, 6:06 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service New York NY
706 PM EDT Thu Sep 7 2023

.SYNOPSIS...
A slow moving frontal system will impact the area tonight
through the weekend. The associated cold front eventually moves
east of the region late Monday, followed by another frontal
system for the middle of the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The fcst is on track. A Severe Thunderstorm Watch remains in
effect for Union, Essex, Passaic and Orange counties until 9 pm.
The primary threat is from damaging winds. A convective complex
is continuing to lift out of NE PA into Upstate NY and will clip
the Lower Hudson Valley in the next few hours. HRRR has had a
good handle on this, showing the activity quickly lifting N of
the area as it slowly weakens with loss of daytime heating.
Further south and east, convection chances are very low with
capping remaining in place from the closer proximity to the
offshore ridging.  Severe storms have begun to develop west of
the area a little earlier than originally anticipated and could
impact areas west and northwest of the city by 4-5pm and could
persist into the evening with the threat subsiding overnight.
Some of these storms west of our area have been producing wind
gusts in excess of 60 mph and radar indicates strong updrafts
capable of supporting large hail. Coverage of thunderstorms will
be isolated for this evening with scattered coverage possible
for extreme western portions of the CWA like Orange county.

A few showers and possible storms may linger west of the NYC
metro towards midnight with conditions likely remaining dry
thereafter.

Depending on how the rain plays out, some climate sites have
the potential to break their record maximum lows for September
7th considering the anomalous warmth seen with morning lows this
morning. Refer to the climate section below for a listing of
prior records.

Patchy fog is possible overnight, specifically along coastal
areas, and has been reflected in the forecast.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
High pressure builds to the east as an upper-level ridge shifts
eastward while a second high sets up over the Great Lakes. We'll be
in between these two high pressure systems under a surface
trough.

Stronger southerly flow on Friday leads to increasing dewpoints in
the mid-70s. Despite lower temperatures, the increased moisture
should lead to some areas touching the mid/upper-90s heat index
criteria again. Heat advisories will be continuing for NE NJ, NYC,
Rockland county, and Westchester county until 6PM. It is possible
that areas west could see temperatures decreasing sooner than
in recent days as cloud cover increases from possible showers
and thunderstorms.

The hot and humid day will be followed by a round of scattered
showers and thunderstorms developing west to east in the afternoon
and evening, with coverage decreasing as you go east. THe increased
southerly flow and moisture will help aid coverage showers and
thunderstorms. SPC has NYC and areas west and north of the city
under a Slight risk for severe weather. Most CAMS indicated areas of
2,500-3,500 SBCAPE with sufficient bulk shear to lead to concerns
for damaging winds in a few of the thunderstorms. Model
sounding profiles show a decent amount of CAPE in the hail
growth zone. Small hail or marginally severe large hail could be
possible in isolated storms. WPC has a marginal risk for areas
west and northwest of the city with locally heavy rainfall
possible.

Unlike Thursday night, showers and thunderstorms could remain
isolated to scattered for western areas into the night.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
The main story during the long term period will be the unsettled
weather into Monday, then again during mid next week.

The long term period starts off with a nearly stalled cold front
over the far western portion of the CWA. This front won't move much
during the day, with a wave of low pressure traveling along its
boundary. The front finally starts to move eastward during the day
Mon as an upper level shortwave approaches from the W. The front
should finally move east of the region sometime late Mon evening or
overnight.

While much of the time frame through daytime Mon carries at least
chance PoP, still thinking that it won't be a complete washout and
not raining for the entire time frame, as the timing of any
individual piece of energy and associated lift remains uncertain.
Continued with diurnal timing for likely probabilities. Portions of
Long Island and southern Connecticut may not see any convection
until late Sunday or even early Mon.

Localized heavy rainfall is possible in any of the
shower/thunderstorm activity, with any flash flood potential
remaining localized.

Some drier air will finally move back into the region on Tue,
however there is a second frontal system on its heels with an
amplifying upper trough digging south and east across the Great
Lakes. Chances for convection will be on the increase ahead of this
system Tue night into Wed, perhaps lingering into Thu.

High temps on Sat in the lower 80s (still 5-10 deg above avg) will
gradually trend cooler to a more seasonable mid/upper 70s Wed/Thu.
Lows however will remain on the mild side mostly due to nighttime
cloud cover.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
High pressure remains offshore, meanwhile a cold front slowly
approaches from the west through Friday.

Mainly VFR conditions until midnight. IFR/LIFR likely develops
across eastern Long Island and southeast CT. These lower conditions
should expand westward, but may vary from MVFR to IFR towards NYC
terminals and Lower Hudson Valley terminals. Conditions should
gradually improve to VFR by middle morning, MVFR/IFR could linger
a few hours longer across eastern Long Island and southeast CT,
but VFR prevails Friday afternoon.

Showers and thunderstorms remain possible this evening at KSWF,
which may bring brief MVFR or IFR conditions and gusty winds.

S-SE winds diminish this evening and become light and variable at
most terminals. S-SE winds increase again Friday morning and will
be around 8-12 kt in the afternoon and early evening.

Showers and thunderstorms are possible Friday afternoon and evening.
Probabilities are lower further east and have left mention out of
the TAF for now.

...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Low probability for a shower this evening. Convection to the west is
expected to dimnish.

Timing of MVFR and IFR conditions may be off by 1-3 hours late
tonight into early Friday morning. There is a chance for a brief
period of LIFR at KJFK.

Timing of improvement to VFR Friday morning may be off by 1-2 hours.

Amendments likely for potential showers/thunderstorms Friday
afternoon and evening.

OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...

Friday night: Showers and thunderstorms, more likely from NYC and
points N&W in the evening. MVFR to IFR possible overnight,
especially near the coast.

Saturday through Sunday: Showers likely and possible thunderstorms
each afternoon and evening, particularly NYC and points N&W on Sat,
possibly more widespread Sunday. MVFR or lower conditions each night
and early morning.

Monday: Possible early morning MVFR/IFR conditions. Showers and
thunderstorms, more likely across the northern and western areas.

Tuesday: Slight chance of showers with MVFR possible.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A weak pressure gradient will lead to sub SCA conditions for the
rest of the week. Winds and seas will remain below SCA levels for
the weekend despite the approach of a slow moving cold front.

Ocean seas are forecast to build to 5 ft early next week and may
continue for much of the week. For the non-ocean waters, sub SCA
conditions will continue.

&&

.HYDROLOGY...
Locally heavy rain is possible today with isolated/scattered
thunderstorms. Should any flooding occur, it would likely be limited
to minor/nuisance/poor drainage flooding. Can't completely rule out
flash flooding west of the Hudson River, but this would likely be
isolated.

For Sat, flooding chances increase, but again would be of the minor
type. Flash flooding would again be more likely to occur across the
interior NW of NYC as rain chances increase and slower-
moving/training cells become more likely. This threat should then
spread east to cover more of the area from Sunday into Monday.

&&

.TIDES/COASTAL FLOODING...
A moderate risk of rip currents exists today with lingering ESE
swells and a stronger S flow developing in the afternoon. The strong
south flow continues on Friday which likely builds seas to 3 ft.
Swells may still linger, so have gone with a moderate risk of rip
currents on Friday.

&&

.CLIMATE...
Daily Record High Temperatures...

              Sep 7

Central Park..101(1881)
LaGuardia.....90 (2015)
JFK...........93 (1983)
Islip.........92 (1998)
Newark........95 (2015)
Bridgeport....91 (1983)

Daily Record High Minimum Temperatures...

              Sep 7      Sep 8

Central Park..79 (1881)..76(2015)
LaGuardia.....74 (2012)..76(2015)
JFK...........76 (1985)..73(1983)
Islip.........74 (2012)..76(2015)
Newark........74 (1999)..73(1999)
Bridgeport....72 (2016)..74(2015)

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ005>010.
NY...Heat Advisory until 8 PM EDT this evening for NYZ067-068-078-
     080-177-179.
     Heat Advisory until 6 PM EDT Friday for NYZ069>075-176-178.
NJ...Heat Advisory until 6 PM EDT Friday for NJZ002-004-006-103>108.
MARINE...None.

&&

SYNOPSIS...BG/BR
NEAR TERM...JMC/BR/DS
SHORT TERM...BR
LONG TERM...BG
AVIATION...DS
MARINE...BG/BR
HYDROLOGY...BG/BR
TIDES/COASTAL FLOODING...
CLIMATE...
Hazardous weather outlook, Sep 7, 12:57 PM EST, 5 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
157 PM EDT Thu Sep 7 2023

NJZ002-004-105>108-081800-
Western Passaic-Eastern Passaic-Western Essex-Eastern Essex-
Western Union-Eastern Union-
157 PM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...
...SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast New Jersey.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ103-104-NYZ069-070-081800-
Western Bergen-Eastern Bergen-Rockland-Northern Westchester-
157 PM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ068-081800-
Putnam-
157 PM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ067-081800-
Orange-
157 PM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 673 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NJZ006-NYZ071>075-176-178-081800-
Hudson-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Southern Queens-
157 PM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>010-NYZ078-080-177-179-081800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Northwest Suffolk-Southwest Suffolk-Northern Nassau-Southern Nassau-
157 PM EDT Thu Sep 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ011-012-NYZ079-081-081800-
Southern Middlesex-Southern New London-Northeast Suffolk-
Southeast Suffolk-
157 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-081800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
157 PM EDT Thu Sep 7 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Sep 7, 5:39 PM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
639 PM EDT Thu Sep 7 2023

NJZ002-NYZ067-072330-
Western Passaic NJ-Orange NY-
639 PM EDT Thu Sep 7 2023

...STRONG THUNDERSTORMS WILL IMPACT WESTERN PASSAIC AND ORANGE
COUNTIES THROUGH 730 PM EDT...

At 639 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Livingston Manor to Millrift to near
Stanhope. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Middletown, West Milford, Ringwood, Port Jervis, Warwick, Goshen,
Howells, Chester, Montgomery, Greenwood Lake, Florida,
Cuddebackville, Otisville, Huguenot, and Unionville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northeastern New Jersey...and southeastern New York.

&&

LAT...LON 4150 7448 4157 7442 4163 7426 4163 7425
      4160 7425 4159 7420 4116 7421 4115 7423
      4113 7421 4109 7424 4101 7439 4102 7443
      4105 7445 4104 7450 4109 7450 4120 7437
      4136 7469 4143 7474 4143 7476 4149 7476
TIME...MOT...LOC 2239Z 230DEG 30KT 4185 7485 4142 7474 4093 7474

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JMC

The radar

The Albany radar (KENX), 126 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Orange

When
September 7, 6:14 PM EST
Where
Orange County, 1.04 mi E of Michigan Corners
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.470, -74.330

Wires down and burning on Route 211 East between Hidden Valley Drive and Goshen Turnpike in Scotchtown NY.

Thunderstorm Wind, Orange

When
September 7, 6:23 PM EST
Where
Orange County, 1.48 mi SSW of Thompson Ridge
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.550, -74.340

Trees and wires down on Bullville Road in Pine Bush NY.

Thunderstorm Wind, Orange

When
September 7, 6:40 PM EST
Where
Orange County, 0.86 mi SW of Salisbury Mills
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.420, -74.130

Tree and wires down at Woodcock Mountain Road and Adelaide Lane in Salisbury Mills NY.

Thunderstorm Wind, Orange

When
September 7, 6:41 PM EST
Where
Orange County, 0.86 mi NE of Montgomery
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.530, -74.220

Wires down at 1224 Route 17K in Montgomery NY.

Thunderstorm Wind, Orange

When
September 7, 6:43 PM EST
Where
Orange County, 0.69 mi S of Savilton
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.570, -74.070

Tree and wires burning at 539 Route 32 in Gardnertown NY.

Thunderstorm Wind, Orange

When
September 7, 6:50 PM EST
Where
Orange County, 0.69 mi S of Vails Gate
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.440, -74.050

Tree down on wires at Old Mill Street in Firthcliffe NY.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1140684, 1140685, 1140686, 1140687, 1140688, 1140689.